Alert archive / Hawaii / Flash Flood Warnings in 2008

Flash Flood Warning 11, NWS Honolulu, HI

February 4, 2008Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 4, 2008, 12:05 AM HST for Hawaii County, Hawaii. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 4, 2008, 12:05 AM HST (10:05 UTC)
Expired
Feb 4, 2008, 6:00 AM HST
In force
6 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 10.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2008-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2008-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-365 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 041006
FFWHFO
HIC001-041300-
/O.NEW.PHFO.FF.W.0011.080204T1005Z-080204T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1205 AM HST MON FEB 4 2008

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 300 AM HST

* AT 1156 PM HST...RADAR SHOWED HEAVY RAIN NEAR KAWA FLATS...OR ABOUT
  46 MILES SOUTHEAST OF KAILUA-KONA. THE AREA OF HEAVY RAIN WAS
  NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOOD
  VALLEY...PAHALA AND PUNALUU.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 300 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 1926 15568 1930 15545 1912 15542 1897 15563

$$
CRAIG
1 follow-up statement
000
WGHW50 PHFO 041253
FFWHFO
HIC001-041600-
/O.EXT.PHFO.FF.W.0011.000000T0000Z-080204T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
255 AM HST MON FEB 4 2008

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 600 AM HST

* AT 250 AM HST...RADAR SHOWED HEAVY RAIN NEAR KAWA FLATS...OR ABOUT
  44 MILES SOUTHEAST OF KAILUA-KONA. THE AREA OF HEAVY RAIN WAS
  NEARLY STATIONARY. HIGHWAY 19 REMAINS CLOSED AT KAWA FLATS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOOD
  VALLEY AND PAHALA.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 600 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 1926 15568 1930 15545 1912 15542 1897 15563

$$
CRAIG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 3, 8:30 PM HST, 3 hours 35 minutes earlier.

Area forecast discussion, Feb 3, 8:30 PM HST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST SUN FEB 3 2008

.SYNOPSIS...
ATMOSPHERIC CONDITIONS REMAIN UNSTABLE DUE TO AN UPPER LEVEL TROUGH
WEST OF KAUAI. THE INFLUENCE OF THIS TROUGH WILL WEAKEN TUESDAY
THROUGH WEDNESDAY SO A RETURN TO NORMAL TRADE WIND WEATHER IS
EXPECTED BY MID WEEK. UNTIL THEN HOWEVER THERE IS STILL THE THREAT
OF HEAVY RAIN AND THE POSSIBILITY OF FLOODING.

&&

DISCUSSION...
THE FORECAST OF ISOLATED CONVECTION THROUGH MONDAY OR MONDAY NIGHT
LEAVES THE STATE UNDER THE THREAT OF HEAVY SHOWERS OR THUNDERSTORMS.
SINCE TRADE WINDS ARE STILL BLOWING THE AREAS MORE AFFECTED TEND TO
BE WINDWARD OR MOUNTAINS BUT HEAVY SHOWERS CAN ALSO MOVE ACROSS LEE
AREAS. ACTIVITY OVER KAUAI WANED SUNDAY EVENING BUT INSTABILITY
WILL REMAIN HIGH AND CONVECTIVE ACTIVITY COULD START AGAIN
ESPECIALLY NEAR KAUAI THROUGH MONDAY. HEAVY PRECIPITATION DURING
SUNDAY MOVED MORE SLOWLY OVER THAT ISLAND THAN THE OTHER SMALLER
ISLANDS HENCE THE CONTINUED CONCERN FOR FLOODING THERE. THE EASTERN
BIG ISLAND IS BEING CLOSELY MONITORED FOR ANY INCREASE SINCE
SATURATED GROUND... CONTINUING PRECIPITATION SUNDAY AND PROBLEMS
REMAINING FROM SATURDAY LEAVE THEM SUSCEPTIBLE FOR ADDITIONAL
FLOODING. SUNDAY EVENING PRECIPITATION ACTIVITY ON RADAR HAS SHOWN
SOME INCREASE OVER THE PUNA TO SOUTH POINT AREA... AND A SMALLER
INCREASE OVER HAMAKUA DISTRICT.

LITTLE CHANGE EXPECTED IN PREVIOUS FORECAST PACKAGE.

&&

.PREV DISCUSSION 4 PM...
A JET STREAM FLOWING ALONG THE SOUTHEAST FLANK OF THE UPPER TROUGH
IS MAINTAINING UNSTABLE CONDITIONS... THE UPPER TROUGH WILL BEGIN TO
DRIFT EASTWARD LATE TONIGHT AND MONDAY...WHILE THE JET STREAM MOVES
LITTLE. AS A RESULT...HEAVY SHOWERS AND A CHANCE FOR THUNDERSTORMS
WILL PERSIST STATE-WIDE...AND THE FLASH FLOOD WATCH HAS BEEN
EXTENDED THROUGH MONDAY AFTERNOON.

DEEP MOISTURE ASSOCIATED WITH THE UPPER TROUGH WILL MAINTAIN THE
THREAT FOR ADDITIONAL SNOWFALL ON THE BIG ISLAND SUMMITS TONIGHT.
THE FREEZING LEVEL ON THE AFTERNOON HILO SOUNDING HAS RISEN TO 13
KFT...WITH SUMMIT TEMPS HOVERING AROUND 0C AND LIQUID WATER SEEN ON
THE SUMMIT CAMERAS. TEMPERATURES ON THE SUMMITS WILL FALL
OVERNIGHT...MAINTAINING THE POSSIBILITY OF ADDITIONAL...WET SNOW
FALL. THE WINTER WEATHER ADVISORY HAS BEEN EXTENDED THROUGH 6 AM
MONDAY.

THE POTENTIAL FOR HEAVY SHOWERS WILL CONTINUE THROUGH THE MIDDLE OF
THE WORK WEEK AS THE UPPER LEVEL TROUGH DRIFTS SLOWLY EASTWARD AND
SLOWLY WEAKENS. THE COLDEST TEMPERATURES ALOFT ASSOCIATED WITH THE
UPPER TROUGH WILL REMAIN NORTH OF THE ISLANDS AT THIS TIME...BUT
WITH 500 MB TEMPERATURES OVER THE STATE FORECAST TO RUN BETWEEN -10
TO -12 C...THE THREAT OF HEAVY SHOWERS WILL REMAIN...THOUGH SHOWER
CHANCES WILL DIMINISH SLIGHTLY. THE UPPER TROUGH WILL MOVE OFF TO
THE NORTHEAST OF THE STATE THURSDAY NIGHT AND FRIDAY...AND STABLE
RIDGING ALOFT WILL NOSE IN FROM THE WEST. THIS WILL LEAD TO
INCREASINGLY STABLE CONDITIONS DURING THE END OF THE WORK WEEK.

HIGH PRESSURE FAR NORTH NORTHEAST OF THE STATE WILL MAINTAIN
MODERATE TO LOCALLY FRESH TRADE WINDS THROUGH MID WEEK. THE HIGH
WILL DRIFT EASTWARD FOR THE NEXT FEW DAYS...BUT ITS ASSOCIATED RIDGE
WILL HOLD FIRM SEVERAL HUNDRED MILES NORTH OF THE ISLANDS. A FRONT
PASSING NORTH OF THE STATE MAY WEAKEN THE RIDGE AND OUR TRADE WINDS
SLIGHTLY ON THURSDAY...WITH MODERATE TRADES EXPECTED NEXT WEEKEND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 600 PM HST MONDAY FOR ALL ISLANDS.

HIGH SURF ADVISORY UNTIL 600 PM HST MONDAY FOR EAST FACING SHORES OF
KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND.

WINTER WEATHER ADVISORY UNTIL 600 AM HST MONDAY MORNING FOR BIG
ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 600 PM HST MONDAY FOR MAALAEA BAY-SOUTH
BIG ISLAND WATERS-PAILOLO AND ALENUIHAHA CHANNELS.

&&

HOAG

In the hours before

Local storm report, Feb 3, 6:25 PM HST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
625 PM HST SUN FEB 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     FLASH FLOOD      HANAPEPE                21.92N 159.59W
02/03/2008                   KAUAI              HI   NWS EMPLOYEE

            THROUGH CONTACT WITH KAUAI POLICE. A 40 FOOT MATSON
            CONTAINER BROKE LOOSE AND FLOWED DOWNSTREAM THE HANAPEPE
            RIVER CAUSING BACKUP OF THE RIVER. FLOODING IS OCCURING
            FROM HANAPEPE TO WAIMEA. EVACUATIONS ARE IN ORDER FOR THE
            HANAPEPE VALLEY. HEAVY DOWNPOURS ARE CONTINUING IN THE
            WAIMEA VALLEY AND ARE CONSIDERING EVACUATIONS THERE.

&&

ELAU
Local storm report, Feb 3, 7:53 PM HST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
753 PM HST SUN FEB 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FLASH FLOOD      HANAPEPE                21.92N 159.59W
02/03/2008                   KAUAI              HI   NWS EMPLOYEE

            HIGHWAY 50 AT THE HANAPEPE BRIDGE HAS BEEN CLOSED.
            ADDITIONAL CARGO CONTAINERS HAVE BEEN DISLODGED AND ARE
            FLOWING DOWNSTREAM ON THE HANAPEPE RIVER. VOLUNTARY
            EVACUATIONS ARE TAKING PLACE IN HANAPEPE VALLEY.

&&

ELAU
Local storm report, Feb 3, 7:56 PM HST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
756 PM HST SUN FEB 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      HANALEI                 22.21N 159.50W
02/03/2008                   KAUAI              HI   EMERGENCY MNGR

            HANALEI BRIDGE REMAINS CLOSED DUE TO FLOODING. WATER
            LEVEL AT THE BRIDGE WAS 9.5 FEET ACCORDING TO KAUAI
            POLICE.

&&

ELAU
Local storm report, Feb 3, 9:00 PM HST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
900 PM HST SUN FEB 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     FLASH FLOOD      HANAPEPE                21.92N 159.59W
02/03/2008                   KAUAI              HI   EMERGENCY MNGR

            A COUNTY BRIDGE ON THE HANAPEPE RIVER HAS BEEN CLOSED.
            THIS BRIDGE MAY HAVE BEEN STRUCK BY AT LEAST 1 CARGO
            CONTAINER THAT WAS DISLODGED ON THE RIVER. VOLUNTARY
            EVACUATIONS ARE TAKING PLACE IN HANAPEPE VALLEY. THIS
            IS AN UPDATE OF THE LSR ISSUED AT 753 PM FEB 03 2008.

&&

ELAU/HOUSTON
Local storm report, Feb 3, 9:11 PM HST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
911 PM HST SUN FEB 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      N WAIMEA                21.96N 159.68W
02/03/2008                   KAUAI IN KAUAI     HI   NWS EMPLOYEE

            UPSLOPE FROM WAIMEA TOWN...AT 245 PM THE MAKAWELI RIVER
            GAGE REPORTED A LEVEL OF 15.56 FEET. THIS EXCEEDS THE
            RECORD PEAK OF 15.51 FEET OBSERVED THERE ON JAN 31 1975.

&&

ELAU/HOUSTON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 2:49 PM HSTFlash Flood WarningHFOKauai9 hr
Feb 4, 3:10 AM HSTFlash Flood WarningHFOHawaii3 hr
Feb 4, 3:39 AM HSTFlash Flood WarningHFOKauai3 hr
Feb 4, 6:14 AM HSTFlash Flood WarningHFOHawaii6 hr

Nearby

Flash Flood Warnings in Hawaii, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.